Ohio, 2012Damaging Wind in Ohio, May 2, 2012
May 2, 2012 · NWS PBZ · 1 event in 1 county or zone
Isolated severe thunderstorms developed along a stalled frontal boundary during the early morning hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated severe thunderstorms developed along a stalled frontal boundary during the early morning hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 2, 3:05 AM EST, 55 minutes earlier.
Area forecast discussion, May 2, 3:05 AM EST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
405 AM EDT WED MAY 2 2012
.SYNOPSIS...
MORE SHOWERS AND STORMS CAN BE EXPECTED TODAY AS ANOTHER
DISTURBANCE CROSSES THE UPPER OHIO VALLEY. WARM WEATHER WILL
CONTINUE FOR THE REMAINDER OF THE WEEK.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A SHORTWAVE TROUGH WILL MOVE THROUGH THE UPPER OHIO VALLEY THIS
MORNING. WITH THIS UL WAVE, AN AREA OF SHOWERS AND SCT
THUNDERSTORMS WILL MOVE THROUGH. AT THE SFC, A STALLED BOUNDARY,
STRETCHED OVER THE REGION, WILL HELP TO GUIDE THE ACTIVITY. TO THE
NORTH OF THIS BOUNDARY, THE ATMOSPHERE IS MORE STABLE, SO EXPECT
STORMS TO DEVELOP ALONG AND SOUTH OF THE SFC FRONT. DO NOT EXPECT
WIDESPREAD STORMS THIS MORNING, MORE SCT TO ISO.
THE UL WAVE WILL EXIT TO THE EAST LATE THIS MORNING. THE EXITING
WAVE WILL ALLOW THE SFC FRONT TO PUSH FURTHER NORTH TODAY. WITH
THE WAVE GONE TO THE EAST, 50H HEIGHTS WILL ALSO RISE. WITH THE
HEIGHT RISES AND THE DEEP LAYER MOISTURE SHIFTING EASTWARD, EXPECT
TO SEE A BREAK IN MOST OF THE ACTIVITY THIS AFTERNOON. WILL STILL
NEED TO KEEP IN CHC OR SCHC POPS ACROSS THE NORTHERN HALF OF THE
AREA IN THE PROXIMITY OF THE FRONT.
WITH THE FRONT SHIFTING FURTHER NORTH, THE AREA WILL BE WELL INTO
THE WARM SECTOR. TEMPS WILL BE WELL ABOVE NORMAL AGAIN TODAY AND
IT WILL FEEL MORE HUMID AS SFC TDS RISE INTO THE LOWER 60S.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/...
WITH AREA IN WARM SECTOR, LL ATMOSPHERE WILL BECOME PRETTY
UNSTABLE. ANOTHER SHORTWAVE WILL MOVE SOUTHEAST FROM NORTHERN OHIO
THROUGH NORTHERN PA THIS EVENING. WITH THIS WAVE WILL BRING AN
INCREASE IN POPS DURING THE EVENING HOURS. THE DEEP LAYER MOISTURE
STILL REMAINS WELL TO THE EAST AND THE SHORTWAVE WILL ENCOUNTER A
MID-LEVEL RIDGE, SO NOT SURE OF THE SEVERE THREAT AT THIS POINT.
UL WAVE WILL MOVE QUICKLY SE OVERNIGHT AND SHIFT INTO SE PA BY
DAWN ON THU. IN A PATTERN SIMILAR TO ONE WE WILL SEE TODAY, 50H
HEIGHTS WILL RISE ONCE AGAIN BEHIND THE TROUGH. HEIGHT RISES WILL
BE STRONGER ON THU IN RESPONSE TO THE NEXT WAVE WHICH WILL MOVE
ACROSS THE TN VALLEY. WITH THE RIDGE ALOFT AND DEEP MOISTURE
REMAINING TO THE EAST, THINK MOST OF THU WILL BE WARM, HUMID, BUT
DRY. WITH A RATHER UNSTABLE ATMOSPHERE, IT IS NOT OUT OF THE
QUESTION THAT SCT STORMS COULD DEVELOP WITH DAYTIME HEATING, BUT
FOR NOW WILL LEAVE OUT MENTION OF ACTIVITY. THURSDAYS TEMPS WILL
LIKELY BE THE WARMEST OF THE WEEK.
RIDGE BREAKS DOWN THU NIGHT AS NORTHERN ENERGY MOVE ACROSS THE
GREAT LAKES AND SHORTWAVE, THAT WAS OVER THE TN VALLEY, DRIFTS
NORTHWARD INTO THE LOWER OHIO VALLEY. SHORTWAVE TROUGH WILL REACH
MY WESTERN COUNTIES AROUND DAWN ON FRIDAY. WILL BRING POPS BACK
INTO THE FORECAST LATE THU NIGHT AND THROUGH THE DAY ON FRIDAY.
DIFFICULT TO PICK UP EXACT LOCATION OF SFC BOUNDARY ON FRIDAY, BUT
IT WILL BE STRETCHED ACROSS PORTIONS OF THE UPPER OHIO VALLEY.
ATMOSPHERE WILL REMAIN UNSTABLE FRIDAY, SO EXPECT ANOTHER ROUND OF
STORMS AS WELL.
FRIDAYS TEMPS WILL AGAIN BE WELL ABOVE NORMAL.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
GREAT DEAL OF UNCERTAINTY REMAINS FOR MUCH OF THE LONG TERM. THE
FIRST QUESTION IS HOW QUICKLY THE FRONT WILL EXIT ON SATURDAY.
THE TIMING OF THIS BOUNDARY WILL MAKE A BIG DIFFERENCE FOR THE
WEEKEND WEATHER.
MODELS DO COME INTO BETTER AGREEMENT BY THE END OF THE WEEKEND,
BUILDING HIGH PRESSURE INTO THE GREAT LAKES AND DRYING AND COOLING
DOWN THE REGION. DRY WEATHER WILL CONTINUE THROUGH MONDAY.
HOWEVER, DIFFERENCES ARISE BY THE END OF THE LONG TERM WITH THE
TIMING AND PLACEMENT OF THE NEXT SYSTEM.
&&
.AVIATION /08Z WEDNESDAY THROUGH SUNDAY/...
A WARM FRONTAL BOUNDARY IS PROGGED TO PUSH NORTH OF THE FORECAST
AREA AFTER DAYBREAK. PERIODS OF RAIN SHOWERS CAN BE EXPECTED DURING
THE EARLY MORNING HOURS WITH OCCASIONAL MVFR CONDITIONS IN SHOWERS.
GENERAL VFR CONDITIONS CAN BE EXPECTED THIS MORNING INTO THIS
AFTERNOON. ISOLATED THUNDERSTORMS MAY DEVELOP THIS AFTERNOON WITH
THE POTENTIAL FOR RESTRICTIONS.
.OUTLOOK...TONIGHT THROUGH SUNDAY...
SCATTERED SHOWERS AND THUNDERSTORMS WITH RESTRICTIONS ARE
POSSIBLE WEDNESDAY NIGHT THROUGH THURSDAY NIGHT. AN APPROACHING
COLD FRONT WILL BRING THE CHANCE FOR SHOWERS AND THUNDERSTORMS
FRIDAY EVENING INTO SATURDAY MORNING.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
&&
Hazardous weather outlook, May 2, 3:22 AM EST, 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
422 AM EDT WED MAY 2 2012
MDZ001-OHZ039-040-048>050-057>059-068-069-PAZ029-031-075-076-
WVZ001>004-012-021>023-041-030830-
GARRETT-TUSCARAWAS-CARROLL-COSHOCTON-HARRISON-JEFFERSON OH-MUSKINGUM-
GUERNSEY-BELMONT-NOBLE-MONROE-WASHINGTON-GREENE-FAYETTE-
FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
PRESTON-TUCKER-
422 AM EDT WED MAY 2 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...NORTHERN WEST VIRGINIA AND
NORTHERN PANHANDLE OF WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY. THE MAIN THREATS WILL
BE DAMAGING WIND AND LARGE HAIL.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
OHZ041-PAZ007>009-013>016-020>023-073-074-030830-
COLUMBIANA-MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-
JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WESTMORELAND-
WESTMORELAND RIDGES-
422 AM EDT WED MAY 2 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA AND WEST CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY. THE MAIN THREATS WILL
BE DAMAGING WIND AND LARGE HAIL.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
SLIGHT RISK FOR SEVERE THUNDERSTORMS. THE MAIN THREATS WILL BE
DAMAGING WIND AND LARGE HAIL.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, May 1, 10:00 PM EST, 6 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1100 PM EDT TUE MAY 1 2012
PAZ031-WVZ012-021-022-020345-
GREENE PA-MARION WV-MONONGALIA WV-WETZEL WV-
1100 PM EDT TUE MAY 1 2012
...HEAVY RAIN...
THUNDERSTORMS WITH HEAVY RAIN WILL MOVE THROUGH THE FOLLOWING
COUNTIES...
GREENE...MONONGALIA...MARION AND WETZEL...
AT 1055 PM EDT NATIONAL WEATHER SERVICE RADAR IN PITTSBURGH INDICATED
THUNDERSTORMS WITH HEAVY RAIN OVER METZ...MOVING NORTHEAST AT 20 MPH.
SOME OF THESE STORMS WILL BE ACCOMPANIED BY DANGEROUS LIGHTNING...
SMALL HAIL AND WIND GUSTS TO 35 MPH.
THESE THUNDERSTORMS ARE GENERATING HEAVY RAIN THAT WILL POND WATER ON
ROADS AND IN LOW LYING AREAS.
SOME LOCATIONS THAT WILL BE IMPACTED BY THESE THUNDERSTORMS
INCLUDE...
METZ... MANNINGTON... HUNDRED...
GRANGEVILLE... FESTUS... EARNSHAW...
CURTISVILLE... ROUND BOTTOM... WORTHINGTON...
MONONGAH... FARMINGTON... WADESTOWN...
DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. THE WATER DEPTH
MAY BE TOO GREAT TO ALLOW SAFE PASSAGE. MOVE TO HIGHER GROUND.
PLEASE REPORT HEAVY RAIN AND FLOODING TO THE NATIONAL WEATHER SERVICE
BY CALLING TOLL FREE...1-877-633-6772.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM EDT WEDNESDAY MORNING
FOR EAST CENTRAL OHIO AND NORTHERN WEST VIRGINIA.
&&
LAT...LON 3940 8010 3939 8020 3943 8029 3946 8048
3984 8048 3986 8002 3971 7992 3968 7980
3944 7991 3945 7994 3942 8000 3939 8003
3938 8009Special weather statement, May 1, 10:28 PM EST, 5 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1128 PM EDT TUE MAY 1 2012
MDZ001-PAZ075-076-WVZ023-041-020430-
FAYETTE PA-FAYETTE RIDGES PA-GARRETT MD-PRESTON WV-TUCKER WV-
1128 PM EDT TUE MAY 1 2012
...HEAVY RAIN...
THUNDERSTORMS WITH HEAVY RAIN WILL MOVE THROUGH THE FOLLOWING
COUNTIES...
GARRETT...FAYETTE...PRESTON...TUCKER AND FAYETTE RIDGES...
AT 1126 PM EDT NATIONAL WEATHER SERVICE RADAR IN PITTSBURGH INDICATED
THUNDERSTORMS WITH HEAVY RAIN 9 MILES WEST OF MASONTOWN...OR ABOUT 4
MILES NORTHWEST OF BROWNS CHAPEL...MOVING EAST AT 30 MPH.
SOME OF THESE STORMS WILL BE ACCOMPANIED BY DANGEROUS LIGHTNING...
SMALL HAIL AND WIND GUSTS TO 30 MPH.
THESE THUNDERSTORMS ARE GENERATING HEAVY RAIN THAT WILL POND WATER ON
ROADS AND IN LOW LYING AREAS.
SOME LOCATIONS THAT WILL BE IMPACTED BY THESE THUNDERSTORMS
INCLUDE...
PLEASANT RUN... FELLOWSVILLE... NEWBURG...
PARSONS... DAVISVILLE... SAINT GEORGE...
HAMBLETON... HENDRICKS... HANNAHSVILLE...
TUNNELTON... ELK... MASONTOWN...
DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. THE WATER DEPTH
MAY BE TOO GREAT TO ALLOW SAFE PASSAGE. MOVE TO HIGHER GROUND.
PLEASE REPORT HEAVY RAIN AND FLOODING TO THE NATIONAL WEATHER SERVICE
BY CALLING TOLL FREE...1-877-633-6772.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM EDT WEDNESDAY MORNING
FOR EAST CENTRAL OHIO AND NORTHERN WEST VIRGINIA.
&&
LAT...LON 3903 7976 3913 7984 3923 7982 3929 7988
3947 7988 3972 7972 3973 7991 3983 7987
3981 7936 3978 7935 3973 7938 3972 7893
3941 7913 3920 7948 3922 7934 3920 7929
3909 7935 3907 7929 3896 7935Special weather statement, May 2, 3:44 AM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
444 AM EDT WED MAY 2 2012
OHZ057-020930-
MUSKINGUM OH-
444 AM EDT WED MAY 2 2012
...HEAVY RAIN...
THUNDERSTORMS WITH HEAVY RAIN WILL MOVE THROUGH THE FOLLOWING
COUNTY...
MUSKINGUM...
AT 440 AM EDT NATIONAL WEATHER SERVICE RADAR IN PITTSBURGH INDICATED
THUNDERSTORMS WITH HEAVY RAIN 6 MILES NORTHWEST OF DILLON STATE
PARK...MOVING EAST AT 25 MPH.
SOME OF THESE STORMS WILL BE ACCOMPANIED BY DANGEROUS LIGHTNING...
SMALL HAIL AND WIND GUSTS TO 30 MPH.
THESE THUNDERSTORMS ARE GENERATING HEAVY RAIN THAT WILL POND WATER ON
ROADS AND IN LOW LYING AREAS.
SOME LOCATIONS THAT WILL BE IMPACTED BY THESE THUNDERSTORMS
INCLUDE...
DILLON STATE PARK... DRAKE... ZANESVILLE...
ADAMSVILLE... DUNCAN FALLS... FERNCLIFF...
BRIDGEVILLE... OTSEGO... NORWICH...
HIGH HILL... CHANDLERSVILLE...
DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. THE WATER DEPTH
MAY BE TOO GREAT TO ALLOW SAFE PASSAGE. MOVE TO HIGHER GROUND.
PLEASE REPORT HEAVY RAIN AND FLOODING TO THE NATIONAL WEATHER SERVICE
BY CALLING TOLL FREE...1-877-633-6772.
LAT...LON 3996 8223 3996 8220 4016 8220 4016 8219
4014 8174 3982 8174 3995 8224Thunderstorm Wind, Muskingum
- When
- May 2, 4:00 AM EST
- Where
- Muskingum County, 2.77 mi E of Mt Sterling
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 39.952, -82.098
Law enforcement reported a large tree down across U.S. 40 and Cjhapel Hill Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Nebraska, May 2 to 3, 2012$10 million · EF1 · 49 events
- Heat in Alabama, May 2, 20121 death · 1 event
- Flood and Hail in Wisconsin, May 2 to 7, 2012$3.7 million · 1.25 in hail · 9 events
- Flash Flooding and Hail in Minnesota, May 2 to 3, 2012$452,000 · 2.5 in hail · 38 events
- Flash Flood and Hail in Minnesota, May 2, 2012$896,000 · 1.75 in hail · 15 events
- Hail in Kansas, May 2, 2012$1.1 million · 2.5 in hail · 1 event
- Flash Flooding and Lightning Strikes in Louisiana, May 2, 20121 injured · $147,000 · 5 events
- Tornado and Hail in Pennsylvania, May 2, 2012$90,000 · EF0 · 9 events
- Damaging Winds in North Dakota, May 2, 2012$85,000 · 78 kt wind · 5 events
- Hail and Damaging Wind in New York, May 2, 2012$65,000 · 1 in hail · 4 events
- Hail and Damaging Winds in Nebraska, May 2 to 3, 20121.75 in hail · 18 events
- Hail in South Dakota, May 2, 20121 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 377720.